Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 379, NWS Jackson, MS

August 14, 2016Choctaw County, Oktibbeha County, Winston County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 14, 2016, 1:51 PM CDT for Choctaw County, Oktibbeha County, Winston County, Mississippi. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2016, 1:51 PM CDT (18:51 UTC)
Expired
Aug 14, 2016, 2:45 PM CDT
In force
54 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Choctaw County, MS, Oktibbeha County, MS, Winston County, MS

The radar

The Columbus AFB radar (KGWX), 98 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 1:51 PM CDTTSTM WND DMG6 Nw Stallo, MSTREE AND POWERLINE WAS DOWNED WEST OF NOXAPATER ON HIGHWAY 395.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WUUS54 KJAN 141851
SVRJAN
MSC019-105-159-141945-
/O.NEW.KJAN.SV.W.0379.160814T1851Z-160814T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
151 PM CDT SUN AUG 14 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OKTIBBEHA COUNTY IN NORTHEASTERN MISSISSIPPI...
  CHOCTAW COUNTY IN CENTRAL MISSISSIPPI...
  WESTERN WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI...

* UNTIL 245 PM CDT

* AT 150 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CENTER
  RIDGE...OR NEAR LOUISVILLE...MOVING NORTH AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ACKERMAN AROUND 215 PM CDT. 
  CHESTER AROUND 220 PM CDT. 
  REFORM AROUND 230 PM CDT. 
  SHERWOOD AROUND 235 PM CDT. 
  MABEN AROUND 240 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE WEIR...
NOXAPATER AND STURGIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3294 8905 3294 8930 3349 8933 3352 8926
      3352 8923 3353 8922 3353 8909 3356 8909
      3356 8902
TIME...MOT...LOC 1850Z 179DEG 33KT 3310 8917 

HAIL...<.75IN
WIND...60MPH
 
$$

19
3 follow-up statements
433 
WWUS54 KJAN 141919
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
219 PM CDT SUN AUG 14 2016

MSC019-105-159-141945-
/O.CON.KJAN.SV.W.0379.000000T0000Z-160814T1945Z/
OKTIBBEHA MS-CHOCTAW MS-WINSTON MS-
219 PM CDT SUN AUG 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR WESTERN OKTIBBEHA...CHOCTAW AND NORTH CENTRAL WINSTON COUNTIES...

AT 219 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ACKERMAN...OR
15 MILES NORTH OF LOUISVILLE...MOVING NORTH AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  REFORM AROUND 230 PM CDT. 
  SHERWOOD AROUND 240 PM CDT. 
  MABEN AROUND 245 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE WEIR AND
STURGIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3320 8931 3349 8933 3352 8926 3352 8923
      3353 8922 3353 8909 3356 8909 3356 8902
      3320 8904
TIME...MOT...LOC 1919Z 181DEG 24KT 3334 8912 

HAIL...<.75IN
WIND...60MPH
 
$$

19
025 
WWUS54 KJAN 141925
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
225 PM CDT SUN AUG 14 2016

MSC159-141935-
/O.CAN.KJAN.SV.W.0379.000000T0000Z-160814T1945Z/
WINSTON MS-
225 PM CDT SUN AUG 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WINSTON COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3356 8902 3329 8904 3328 8923 3352 8926
      3352 8923 3353 8922 3353 8909 3356 8909
TIME...MOT...LOC 1925Z 181DEG 44KT 3345 8911 

$$

MSC019-105-141945-
/O.CON.KJAN.SV.W.0379.000000T0000Z-160814T1945Z/
OKTIBBEHA MS-CHOCTAW MS-
225 PM CDT SUN AUG 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR WESTERN OKTIBBEHA AND NORTHEASTERN CHOCTAW COUNTIES...

AT 225 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SHERWOOD...OR
16 MILES WEST OF STARKVILLE...MOVING NORTH AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  MABEN AROUND 235 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE STURGIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3356 8902 3329 8904 3328 8923 3352 8926
      3352 8923 3353 8922 3353 8909 3356 8909
TIME...MOT...LOC 1925Z 181DEG 44KT 3345 8911 

HAIL...<.75IN
WIND...60MPH
 
$$

19
150 
WWUS54 KJAN 141936
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
236 PM CDT SUN AUG 14 2016

MSC019-105-141946-
/O.EXP.KJAN.SV.W.0379.000000T0000Z-160814T1945Z/
OKTIBBEHA MS-CHOCTAW MS-
236 PM CDT SUN AUG 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OKTIBBEHA AND
NORTHEASTERN CHOCTAW COUNTIES WILL EXPIRE AT 245 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER, GUSTY
WINDS AROUND 40 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3356 8902 3329 8904 3328 8923 3352 8926
      3352 8923 3353 8922 3353 8909 3356 8909
TIME...MOT...LOC 1933Z 179DEG 33KT 3345 8911 

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:59 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 14, 10:59 AM CDT, 2 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1059 AM CDT SUN AUG 14 2016

.UPDATE...Have opted to cancel the Falsh Flood Watch for our
southwest zones today. Surface and weakened mid level low was noted
over southwest Arkansas. The resulting deep southerly flow will
continue over our CWA and will maintain extensive cloud cover over
the western half of our area. This has limited insolation this
morning and will limit instability through the afternoon. Although
rainfall is likely this afternoon, rates and amounts should not be
enough to contribute to flash flooding. Heaviest rainfall rates are
expected to occur over the eastern half of our Mississippi zones
where a few breaks in the clouds will allow for greater instability.
Morning cloud cover has led to a slower warmup over much of our CWA
but visible satellite imagery shows breaks in the clouds that will
allow temperatures to achieve forecasted highs. /22/

&&

.AVIATION...MVFR flight categories will again prevail for much of
the day due to ceilings remaining below 3000 feet across much of the
area.  Ceilings should improve later this evening over locations
along and east of the Interstate 55 corridor, with VFR categories
possible at most TAF sites, except KGLH and KGWO, overnight.
Scattered showers and isolated thunderstorms will remain possible
throughout the morning and afternoon hours. Any convection observed
on station could result in a brief degradation to IFR visibilities
and/or ceilings. Winds today will be southerly between 10-15 knots,
gusting up around 20 knots at times.  Winds will again subside to
between 5 knots this evening, and remain such overnight. /19/

&&

.PREV DISCUSSION... /issued 512 AM CDT SUN AUG 14 2016/

DISCUSSION...Today through Monday night,

The threat for flash flooding continues to be a concern over extreme
southwest portions of the area where storm total rainfall is now
exceeding 10 inches in some locations. Per coordination with
SHV/LIX, have opted to keep the flash flood watch going today as it
looks like one more round of potential heavy rain may affect the
area in association with a weakening mid level low center now moving
into Arkansas. Southerly low level flow of ~ 35 knots on the east
side of the low is transporting very moist air (Precipitable Water
near 2.5 inches) northward along the Mississippi River, and this is
helping to maintain a healthy and persistent band of rain. Rainfall
rates haven't been extraordinary, especially by summer standards, but
the continued soaking will keep the moisture primed for rapid runoff
should heavier rainfall materialize later this morning. A deterrent
to heavier rainfall in our area has been the semi-permanent area of
convection along the LA coast, but convection isn't quite as robust
this morning, and this along with increasing influence from the
westerlies will allow a greater threat for significant rainfall over
at least western portions of the forecast area.

To the east of the Mississippi River, over central/eastern MS, a
dominant mid level high is keeping the atmosphere drier (relatively
speaking), and this is resulting in a fairly sharp west-east
gradient in the deep layer moisture. With daytime heating, recent
HRRR runs are pretty consistent showing a developing convective band
that would move east of the current rain area. While a similar model
scenario progged yesterday didn't pan out, there is a better chance
for it to happen today due to reasons stated previously.

As we go into the early week, the westerlies will continue to play a
more prominent role in maintaining a wet weather pattern, but a
fairly tight west to east gradient of rain chances and QPF will
continue. /EC/

Tuesday through Saturday,

On Tuesday, we will have an upper ridge weakness over the Central
and Southern Plains which will be associated with a stationary
surface boundary. This feature will help to lift the old mid level low
into the westerlies. A series of disturbances will push through the
westerlies with some of the energy dipping into the Southern Plains
and into the Lower Mississippi Valley. Meanwhile the Bermuda High
will be centered over the Southeast Atlantic coast,which will help to
push a very moist airmass (2 plus inches pwats) in southerly flow.
The surface boundary will dissipate by Wednesday. As we push into the
weekend models converge on an upper trough which will become flat
across into the region from the north. Another surface boundary will
push toward the region. Otherwise models and their ensembles shows a
rather wet pattern through the period. This will help to develop good
chances of showers and thunderstorms through the period. Could see
some locally heavy downpours. Models show that the best QPF values
will be along and west of MS River. As far as temps are concerned -
rain chances will keep temps below normal with highs in the 80s.
Lows will be mainly in the lower 70s. Looking into early next week
the wet pattern will continue. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       87  73  89  73 /  63  26  42  33
Meridian      90  73  90  73 /  30  20  40  23
Vicksburg     85  73  89  74 /  67  35  45  38
Hattiesburg   88  74  89  74 /  61  20  45  33
Natchez       84  73  87  74 /  68  36  50  38
Greenville    85  73  88  74 /  67  41  45  48
Greenwood     88  73  89  73 /  54  33  33  35

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

22/19/EC/17
Hazardous weather outlook, Aug 14, 10:35 AM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1035 AM CDT SUN AUG 14 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1035 AM CDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ENTIRE ARKLAMISS REGION.

.DAY ONE...THE REST OF TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

19

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Aug 14, 1:40 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CDT SUN AUG 14 2016

MSZ032-038-045-141930-
WINSTON MS-CHOCTAW MS-NESHOBA MS-
140 PM CDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NESHOBA...
SOUTHEASTERN CHOCTAW AND WESTERN WINSTON COUNTIES UNTIL 230 PM CDT...

AT 139 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR STALLO...OR 12 MILES SOUTHWEST OF LOUISVILLE...MOVING NORTH AT
40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LOUISVILLE AND MCMILLAN AROUND 200 PM CDT.
  ACKERMAN AROUND 215 PM CDT.
  CHESTER AROUND 220 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WEIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3280 8930 3310 8932 3328 8932 3329 8933
      3338 8934 3338 8909 3329 8908 3280 8908
TIME...MOT...LOC 1839Z 179DEG 34KT 3298 8919

19
Special weather statement, Aug 14, 1:45 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
145 PM CDT SUN AUG 14 2016

MSZ039-141915-
NOXUBEE MS-
145 PM CDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NOXUBEE COUNTY UNTIL 215
PM CDT...

AT 145 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR MACON...OR 20 MILES NORTHEAST OF PRESTON...MOVING NORTH AT 25
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BROOKSVILLE AROUND 200 PM CDT.
  DEERBROOK AROUND 205 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SHUQUALAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3296 8850 3296 8872 3329 8876 3329 8848
TIME...MOT...LOC 1845Z 182DEG 24KT 3312 8861

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:40 PM CDTSpecial Weather StatementJANChoctaw50 min
Aug 14, 1:45 PM CDTSpecial Weather StatementJANNoxubee30 min
Aug 14, 1:53 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Noxubee67 min
Aug 14, 2:39 PM CDTSpecial Weather StatementJANClay36 min
Aug 14, 4:29 PM CDTSpecial Weather StatementJANCopiah31 min
Aug 14, 5:00 PM CDTSpecial Weather StatementJANHinds60 min
Aug 14, 5:38 PM CDTSpecial Weather StatementJANMadison67 min
Aug 14, 5:44 PM CDTSpecial Weather StatementJANLeake61 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.